Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Angioplasty. Have high bilirubin. Have hypo thyroid, on thyroxine. Chances for HB?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
Hi Doctor,
I m a heart patient and i did my angeoplasty in 2007 september (one stent)
I m having medication ASP 100mg, atenol25 mg, plagerine/plavix 75 mg,liptor 10mg
i m having hypo thyroid and taking thyroxine 50mg

during my routine check up
my total bilrumin 35 umol
direct bilrubin 9 umol
indirect bilrubin 26 umol
alkaline phosphate 74 umol
sgpt 51 umol
ggt 44 umol

my cholestrol levels:
cholestrol 3.5 mmol
hdl 1.2 mmol
ldl 1.61 mmol
triglycerides 1.5

Is there any problems with my high bilrubin count. last year also i had the same bilrubin count.
is there any chance for any HB
please help me with your advise

Posted Sat, 14 Apr 2012 in General Health
Answered by Dr. Prasad 2 hours later


Thanks for posting your query.

I was able to analyse your reports mentioned here.
1. Total bilirubin levels are high (normal limit is between 3.4 to 17.1micromol/L).
2. Direct bilirubin or conjugated bilirubin levels are also high (normally it should not exceed more than 3.4micromol/L).
3. Other parameters are within normal limits.

High bilirubin levels present commonly with yellowish discoloration of sclera, skin, nails, urine and other structures. This state is clinically termed Jaundice or Icterus.

Though the exact cause of jaundice cannot be determined based on these parameters alone, it is clear from your reports that there could be some obstruction in the bile outflow which is leading to your icteric condition. A condition called obstructive jaundice / post hepatic jaundice / conjugated hyperbilirubinemia.

Hepatitis is associated with hepatic jaundice or unconjugated hyperbilirubinemia.

With this information, let me now answer your specific questions:

1. Is there a problem with high bilirubin counts?
Answer: Yes, prolonged / severe jaundice can affect liver and brain functions apart from affective vision, hearing and other senses. It needs medical attention at the earliest.
You would need further evaluation to look for the causes of obstructive jaundice. Tests such as Ultrasound abdomen / CT/MRI abdomen along with other blood tests are entailed.

2. Is there any chance of hepatitis?
Answer. The reports are suggestive of obstruction in the biliary duct. It does not seem to be related to hepatitis.

I encourage you to consult your physician / gastroenterologist for further evaluation.

Hope I have answered your query. Please accept my answer if you do not have any further queries. Yet, if you have any other doubts, I am available to clarify them.

Above answer was peer-reviewed by
Follow-up: Angioplasty. Have high bilirubin. Have hypo thyroid, on thyroxine. Chances for HB? 46 minutes later
Thank you Dr. XXXXXXX for your advise
I have this escalated bilrubin count over a long period
but i dont have yellowish discoloration of sclera, skin, nails or urine

Is this due to Gilbert's Syndrome?
I am afraid of any chance of having hepatitis B. But from your answer i could make out that i do not have to worry abt HB. Please confirm ?

Also, could you please give an idea abt obstructive jaundice

Thanks and regards

Answered by Dr. Prasad 15 hours later
Hi and thanks again,

I apologize for the delay in answering your query.

Reviewing your reports again, I want to say that I had missed a few points during my initial reply.

1. Though icterus typically presents with yellowish discoloration of skin, eyes, urine and other tissues, it may not be visible always. The amount of discoloration seen is proportional to bilirubin levels and inversely proportional to hemoglobin concentration. Hence even if you do not have clinical symptoms, high levels indicate you have jaundice.

2. Presence of high levels of direct bilirubin apart from obstructive causes can also be seen in hepatic causes of jaundice (I did not mention about hepatic causes in my initial reply).

3. Obstructive jaundice as the name suggests is caused by bile flow obstruction. pancreas and biliary duct are few of obstructive causes. It is most often associated with rise Alkaline Phosphatase levels. (I presume the ALP values are in IU/L, if they are in umol/L can you specify the normal ranges).

4. Gilbert's syndrome presents as unconjugated hyperbilirubinemia. Here while the total bilirubin is elevated, direct bilirubin levels might be normal or less than 20% of the total bilirubin.

5. Some of the drugs may affect liver. Lipitor is known to affect liver functions. Discuss about the side effects of ASP 100mg with your chemist/doctor.

With these informations, l shall clarify your doubts:

1. Having reviewed your reports again presuming you do not have abdominal pain, the cause for these abnormal liver function test could be hepatic jaundice. In the order of hierarchy, the following needs to be ruled out:
- Hepatitis (any viral infections including Hepatitis virus)
- Liver disease
- Alcohol
- Drugs
- Obstructive causes (diseases of gall bladder / pancreas)

2. Though the possibility of Gilbert's Syndrome is less likely, it cannot be ruled out completely.

3. You will need further evaluation that includes a detailed examination, complete liver function tests, ultrasound abdomen, and Hepatitis virus serology as the initials set of investigations. A competent gastroenterologist can streamline these tests. Further evaluation is entailed depending on the results of these tests.

The bottom line is, Hepatitis B also needs to tested apart from other causes. And you need to be investigated further. I also suggest you to take care of your personal hygiene and avoid unprotected sexual intercourse until hepatitis infections are ruled out.

Hope this clarifies all your doubts. Please accept my answer if you do not have any further follow ups.

Above answer was peer-reviewed by
Follow-up: Angioplasty. Have high bilirubin. Have hypo thyroid, on thyroxine. Chances for HB? 1 hour later
Thank you doctor .
I have one more question
Hope I m not botherring u too much
I have some occassional stomach pain also. (like stomach full of gas)
is this a symptom for something

expecting your advise

Answered by Dr. Prasad 1 hour later
Hi and thanks again,

Stomach pain and bloating are seen in gall bladder diseases. It is also seen in liver injury (hepatitis) and also with gastritis, ulcers, irritable bowel disease and so on.

In your context, the possibility of hepatitis / gall bladder disease including gall stones needs to be ruled out. Hence consult a competent gastroenterologist to diagnose the condition accurately and initiate the right treatment. Meantime start with small and frequent meals.

Hope I have been helpful in answering all your queries. Please accept my answer if you do not have any further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor